Lake-Effect Snow, Chautauqua
- When
- December 2, 10:00 AM EST to 2:00 PM EST
- Where
- Chautauqua forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
A cold front moved across the area during the evening of the 1st, with a mix of rain and wet snow across the Niagara frontier, which evolved into a lake effect snowband as the winds shifted to westerly behind the front. Snowfall reached 3 to 10 inches over higher elevations from southern Erie County down across the Chautauqua ridge, mainly between 1 and 9 am on the 2nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front moved across the area during the evening of the 1st, with a mix of rain and wet snow across the Niagara frontier, which evolved into a lake effect snowband as the winds shifted to westerly behind the front. Snowfall reached 3 to 10 inches over higher elevations from southern Erie County down across the Chautauqua ridge, mainly between 1 and 9 am on the 2nd. The event ended during the evening of the 2nd as warmer air aloft cut off the activity. Specific reports included 10 inches at Perrysburg; 9 inches at Forestville, and 7 inches at South Dayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 2, 7:58 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
758 AM EST TUE DEC 2 2008
.SYNOPSIS...
A WESTERLY FLOW OF COLD AIR WILL PRODUCE LAKE SNOWS EAST OF THE
LAKES THIS MORNING WHICH WILL LIFT NORTH AND WEAKEN AS WINDS BACK
THIS AFTERNOON. A RIDGE OF HIGH PRESSURE WILL BRING A RESPITE FROM
THE WINTRY WEATHER OF LATE ON WEDNESDAY WITH SOME SUNSHINE AND
MILDER TEMPERATURES. A SHARP COLD FRONT WILL THEN CROSS THE REGION
EARLY THURSDAY AND BE FOLLOWED BY DEEP MIDWINTER COLD AND MORE LAKE
SNOWS FROM THURSDAY AFTERNOON INTO THE UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
JUST UPDATED THE FORECAST TO UPGRADE THE ADVISORIES TO WARNINGS
OFF LAKE ERIE. SPOTTER REPORTS INDICATE 4 TO 6 INCHES ALREADY
ACROSS THE HIGHER TERRAIN FROM PERRYSBURG TO THE HILLS OUTSIDE OF
WARSAW. RECENT KBUF AND KCLE RADAR IMAGERY SHOW THE BAND
INTENSIFYING NICELY THIS MORNING AND CONTRACTING INTO A WELL
DEFINED SINGLE BAND. SEE LAKE ERIE SECTION BELOW FOR DETAILS...
MAIN CONCERN THROUGH THE NEAR TERM PERIOD WILL BE THE ONGOING LAKE
EFFECT SNOW EVENT. FIRST SOME SYNOPTICS...THE MAIN SURFACE LOW OVER
NORTHERN QUEBEC WILL CONTINUE TO ACCELERATE OUT INTO THE CANADIAN
MARITIMES TODAY AS ITS ASSOCIATED MID LEVEL CYCLONE OPENS UP AND
BECOMES CAPTURED BY THE POLAR JET. A TRAILING MID LEVEL TROUGH WILL
MINOR OUT AS IT CROSSES THE CWA THIS MORNING...WITH SOME LIMITED
FORCING FOR ASCENT AND MOISTURE PRODUCING A FEW SCATTERED SNOW
SHOWERS OVER THE EASTERN HALF OF THE CWA OUTSIDE LAKE EFFECT AREAS.
OFF LAKE ERIE...THE LAKE BAND IS BEHAVING AS EXPECTED THIS MORNING
WITH A NICE BROAD BAND THROUGH SKI COUNTRY. THE BAND HAS REACHED ITS
SOUTHERNMOST POINT...AND THE KCLE RADAR ALREADY SHOWS THE WESTERN
END OF THE BAND LIFTING NORTH OVER THE WESTERN HALF OF THE LAKE.
THIS WOULD STRONGLY SUGGEST THE BAND STARTING TO MOVE NORTH WITHIN
THE NEXT 2 HOURS AT THE EASTERN END OF THE LAKE. SHORT TERM MODEL
GUIDANCE THEN QUICKLY STARTS TO BACK THE BOUNDARY LAYER FLOW BACK TO
ABOUT 240 DEGREES BY 18Z THEN ABOUT 230 THROUGH THE AFTERNOON. THIS
WILL CARRY A LAKE BAND NORTHWARD THROUGH THE BUFFALO METRO
AREA...REACHING THE SOUTHTOWNS AGAIN BY MID TO LATE MORNING THEN THE
CITY BY EARLY AFTERNOON AND FINALLY THE NORTHERN SUBURBS LATER THIS
AFTERNOON. LAKE INDUCED INSTABILITY WILL BE STEADILY DECREASING
DURING THE BANDS TRANSIT NORTH ACROSS THE METRO AREA AS 700MB TEMPS
WARM FROM ABOUT -16C AT 12Z TUE TO -12C BY 18Z. AT THE SAME
TIME...THE FAVORABLE DENDRITIC CRYSTAL GROWTH ZONE WILL BECOME
INCREASINGLY DISPLACED ABOVE THE LAKE INDUCED EQUILIBRIUM LEVELS.
THIS SHOULD TRANSLATE INTO A WEAKENING TREND AS THE BAND MOVES
NORTH.
EXPECT ANOTHER 4-7 INCHES BETWEEN 7AM AND NOON ACROSS SKI COUNTRY
WITH LOCAL 2 INCH PER HOUR SNOWFALL RATES BEFORE THE BAND BEGINS
TO MOVE NORTH. THE SOUTHTOWNS MAY CATCH 2-4 INCHES WITH AMOUNTS
DECREASING TO AN INCH OR TWO BY THE TIME THE BAND MAKES IT TO THE
CITY AND THE NORTHERN/EASTERN SUBURBS. CURRENT ADVISORIES WILL
REMAIN IN PLACE AND LOOK GOOD...BUT WE WILL PROBABLY BE ABLE TO
DROP THEM BY EARLY AFTERNOON AS THE BAND MOVES NORTH AND WEAKENS.
OFF LAKE ONTARIO...A WELL DEFINED LAKE BAND HAS FORMED FROM
WATERTOWN TO THE NORTHERN TIP OF LEWIS COUNTY AT 1130Z. THIS BAND
WILL CONTINUE TO INTENSIFY OVER THE NEXT FEW HOURS AND MOVE SOUTH AS
BOUNDARY LAYER FLOW VEERS TO ABOUT 260 DEGREES BY MID TO LATE
MORNING TAKING THE BAND INTO THE CENTRAL AND NORTHERN TUG HILL AND
NORTHERN OSWEGO COUNTY. THIS AFTERNOON THE BAND WILL SWING BACK
NORTH AS THE BOUNDARY LAYER FLOW BACKS QUICKLY TO 240 DEGREES BY
EARLY EVENING.
AS FAR AS AMOUNTS GO...EXPECT THE BAND TO BE BRIEFLY HEAVY THIS
MORNING ACROSS THE TUG HILL WITH 2 INCH PER HOUR SNOWFALL RATES
IMPACTING THE MORNING COMMUTE. FORTUNATELY THE BAND WILL BE ON THE
MOVE...THUS LIMITING ACCUMULATIONS AT ANY GIVEN LOCATION. TOTALS OF
2-5 INCHES ARE EXPECTED ACROSS THE SOUTHERN HALF OF JEFFERSON COUNTY
THROUGH MUCH OF LEWIS COUNTY AND THE NORTHERN 1/3 OR SO OF OSWEGO
COUNTY. THE TUG HILL WILL LIKELY CATCH MORE...MAYBE 4-7 INCHES WHERE
UPSLOPE WILL ENHANCE QPF.
TONIGHT THE LAKE ERIE BAND WILL QUICKLY FALL APART TO FLURRIES
ACROSS THE NORTHERN SUBURBS OF BUFFALO WITH NO ADDITIONAL
ACCUMULATION. THE LAKE ONTARIO ACTIVITY WILL HOLD TOGETHER A LITTLE
LONGER...LIFTING UP INTO WATERTOWN WITH ANOTHER INCH OR SO BEFORE
DIMINISHING TO SCATTERED LIGHT SNOW SHOWERS ACROSS THE THOUSAND
ISLANDS OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A SFC RIDGE WILL SLOWLY WORK FROM THE OHIO VALLEY TO THE MID
ATLANTIC COAST WED AND WED NT WHILE THE NEXT UPPER TROF BEGINS TO
STEEPEN AS IT REACHES THE WESTERN LAKES. THIS WILL DELAY THE
APPROACH OF THE NEXT COLD FRONT LONG ENOUGH TO ALLOW FOR A TRANQUIL
DAY ON WEDNESDAY WITH TEMPS ACTUALLY RISING ABOVE NORMAL. THERE
SHOULD BE A FAIR AMOUNT OF SUN WITH SOME CIRRUS AND PERHAPS MID
CLOUD SPILLING INTO NORTHERN AND WESTERN AREAS IN THE AFTERNOON.
DECENT SSW WIND SHOULD PROVIDE FOR A BIT OF DOWNSLOPING WHICH WILL
MIX SOME OF THAT MILDER 850 MB AIR (0 TO +3) DOWN FOR MAXES AT LEAST
IN MID 40S. MILD WX WILL CONTINUE MOST OF WED NT WITH INCREASING
CHANCES OF PRECIP AS THE FRONT APPROACHES. AFTER AN EARLY
DROP...WENT WITH NEAR STEADY TO SLOWLY RISING TEMPS AHEAD OF FRONT
WED NT SO ANY PRECIP WILL BE RAIN SHOWERS...WITH LIKELY POPS IN WEST
LATE...CHC EAST.
STRONG COLD FRONT WILL CROSS THE REGION THURS MORNING AND MIDDAY
WITH A BURST OF SNOW...THEN ROBUST COLD ADVECTION SETS IN WITH 850
MB TEMPS FALLING FROM -3C AT 12Z TO -14C BY 00Z AT BUF. WILL GO WITH
SLOWLY FALLING TEMPS THROUGH THE DAY AND TAPER OFF POPS...BUT BOOST
THEM AGAIN SE OF LAKES AS LAKE EFFECT GETS GOING LATER IN THE DAY.
IT WILL NOT BE EXTENSIVE AT FIRST...WITH POST FRONTAL SUBSIDENCE AND
STRONG NW FLOW LIMITING FETCH...BUT ACTIVITY SHOULD INCREASE THURS
NT AS FLOW BACKS TO 280-290. IN FACT...NAM12 SHOWS A STRONG
MULTILAKE STREAMER EXTENDING FROM SUPERIOR AND HURON TO LK ONTARIO
AND OSWEGO/WAYNE COS AFTER 06Z FRI. LAKE EFFECT FLAGS WILL
UNDOUBTEDLY BE NEEDED AGAIN STARTING LATE THURS AND CONTINUING INTO
THE LONG TERM PERIOD (SEE BELOW).
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
A COLD WESTERLY FLOW OF -16C H85 AIR WILL CONTINUE TO PRODUCE TWO
MAIN PLUMES OF LAKE EFFECT SNOW ON FRIDAY AND FRIDAY NIGHT. OFF LK
ERIE...THE PLUME SHOULD BE CENTERED OVER CHAUTAUQUA/NRN CATTARAUGUS/
SRN ERIE/WYOMING COUNTIES DURING THE DAY FRIDAY...WITH THE FLOW
BACKING JUST A BIT FRI NT WHICH WOULD PUSH THE ACTIVITY INTO THE
BUFFALO SOUTHTOWNS. 00Z GFS HAS FLOW BACKING EVEN FURTHER WHICH
WOULD PUSH ACTIVITY INTO METRO AREA LATE FRI NT INTO SAT AM. STILL
TOO EARLY TO PINPOINT THIS...BUT THERE IS A CHANCE OF THE FIRST
SIGNIFICANT LAKE EFFECT SNOWFALL OF THE SEASON FOR BUF METRO LATE
FRI NT INTO SAT AM. OFF LK ONTARIO...THE PLUME WILL BE CENTERED OVER
THE TUG HILL WITH SOME DRIFT NORTHWARDS LATER FRIDAY NIGHT AND INTO
SAT...EVENTUALLY REACHING THE WATERTOWN AREA.
ANOTHER CLIPPER WILL DIVE SOUTHEAST FROM LK SUPERIOR TO LK ONTARIO
BY LATE SAT NT AND ON TO THE NEW ENG COAST ON SUNDAY. WARM ADVECTION
AHEAD OF THIS FEATURE WILL EVENTUALLY ERODE THE BULK OF THE LAKE
SNOWS DENDRITIC GROWTH ZONE...AND WITH SFC WINDS BECOMING MORE
SOUTHERLY...LAKE EFFECT WILL GET SHOVED TOO FAR NORTH AND LOSE ITS
LAKE SOURCE...BUT NOT BEFORE IT LIFTS UP ACROSS BUFFALO AND
WATERTOWN AREAS IN THE MORNING. THERE WILL THEN BE A GENERAL AREA OF
LGT SNOW AS WELL AS THE CLIPPER NEARS...BUT SOUTHERLY FLOW WILL TEND
TO DRY BOUNDARY LAYER OUT. WENT WITH 50 POPS IN NON-LAKE AREAS FOR
NOW FOR SAT AFTN AND EVE.
VERY COLD AIR IN THE WAKE OF THIS SHORTWAVE (H85 TEMPS OF -20C) WILL
PRODUCE SCT LAKE EFFECT -SHSN FOR THE REGION SUNDAY AND SUNDAY
NIGHT...WITH MULTIPLE BANDED LAKE SNOWS DOWNWIND OF THE LAKES
ON A 320 FLOW.
FINALLY...A SFC RIDGE CROSSES ERN LAKES ON MONDAY...PROVIDING FOR
ANOTHER RESPITE FROM ALL THE LAKE SNOWS WITH SOME SUNSHINE BUT TEMPS
STILL A BIT BELOW NORMAL.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
LAKE EFFECT SNOW WILL CONTINUE DOWNWIND OF THE LAKES TODAY AND WILL
BRING SOME IMPACT TO THE TERMINALS AT TIMES. OFF LAKE ERIE THE LAKE
SNOWS ARE MOSTLY BETWEEN KJHW AND KBUF...WITH IFR CONDITIONS ENDING
AT KJHW BY AROUND 14Z AS THE BAND LIFTS NORTH. THE BAND WILL MOVE
INTO THE VICINITY OF THE BUFFALO TERMINAL BETWEEN 16Z-18Z WITH
CONDITIONS DETERIORATING TO IFR FOR A FEW HOURS DURING THE EARLY
AFTERNOON. THE BAND WILL CONTINUE NORTH LATER THIS AFTERNOON WITH
KBUF RECOVERING TO VFR. THE BAND WILL WEAKEN WITH NORTHWARD
EXTENT...SO ONLY BROUGHT IN SOME MVFR LATER THIS AFTERNOON AT KIAG.
AT KROC...MOST OF THE DAY WILL BE VFR BETWEEN LAKE BANDS...BUT THE
LAKE ERIE BAND MAY EXTEND THAT FAR INLAND AS IT MOVES NORTH GIVEN
THE STRONG WINDS. THIS MAY BRING A BRIEF PERIOD OF MVFR TO KROC
DURING THE EARLY TO MID AFTERNOON.
EAST OF LAKE ONTARIO A STRONG BAND OF LAKE EFFECT SNOW IS COMING
INTO KART AT 1130Z WITH IFR/LIFR. EXPECT THIS TO HAND OVER OR NEAR
THE AIRPORT THROUGH 13Z-14Z BEFORE MOVING SOUTH. LATER THIS
AFTERNOON THE BAND WILL MOVE BACK NORTH AND BRING ANOTHER PERIOD OF
MVFR/IFR TO KART BETWEEN ABOUT 22Z-02Z.
OUTSIDE OF THE LAKE BANDS TODAY CONDITIONS WILL BE VFR WITH A FEW
AREAS OF MVFR CIGS. TONIGHT THE LAKE SNOWS WILL END WITH VFR
CONDITIONS PREVAILING.
OUTLOOK...
WEDNESDAY...VFR DAYTIME...MVFR/IFR EVENING AND OVERNIGHT IN RAIN
CHANGING TO SNOW SHOWERS.
THURSDAY...MVFR IN SNOW SHOWERS...IFR EAST OF THE LAKES IN LAKE
EFFECT SNOW.
FRIDAY...IFR IN LAKE SNOWS EAST OF THE LAKES..VFR ELSEWHERE.
SATURDAY...DETERIORATING TO IFR/MVFR IN WIDESPREAD SNOW SHOWERS.
&&
.MARINE...
BRISK WESTERLIES THIS MORNING WILL GRADUALLY BACK TO SOUTHWEST THIS
AFTERNOON AND CONTINUE TONIGHT. LOOK FOR FRESH SOUTH TO SOUTHWEST
WINDS ON WEDNESDAY...BECOMING BRISK SOUTHERLY WEDNESDAY NIGHT AHEAD
OF THE NEXT COLD FRONT. WINDS WILL THEN SHIFT ABRUPTLY TO WEST AND
NORTHWEST IN THE WAKE OF THE FRONT THURSDAY WITH BRISK WESTERLIES
CONTINUING INTO FRIDAY.
WIND SPEEDS WILL BE SUFFICIENT FOR SMALL CRAFT ADVISORIES THROUGH AT
LEAST FRIDAY. FOR NOW WILL EXTEND THEM THROUGH 12Z THURSDAY (48
HOURS). IT DOES NOT APPEAR THAT WINDS REACH GALE CRITERIA ALTHOUGH
THEY MAY REACH 30 KNOTS FOR AWHILE TODAY AND AGAIN JUST AHEAD AND
FOLLOWING THE FRONT ON THURSDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ006>008.
LAKE EFFECT SNOW WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
NYZ012-019-020-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR LEZ020-040-
041.
SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR
LOZ042>045.
SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR
SLZ022-024.
&&
SYNOPSIS...SFM
NEAR TERM...HITCHCOCK
SHORT TERM...SFM
LONG TERM...RSH/SFM
AVIATION...HITCHCOCK
MARINE...HITCHCOCK/SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 452 AM EST TUE DEC 2 2008 NYZ001>005-010-011-013-014-021-031000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- LIVINGSTON-ONTARIO-ALLEGANY- 452 AM EST TUE DEC 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-031000- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 452 AM EST TUE DEC 2 2008 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORT SNOWFALL TOTALS TO NWS BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-031000- OSWEGO-JEFFERSON-LEWIS- 452 AM EST TUE DEC 2 2008 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORT SNOWFALL TOTALS TO NWS BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-031000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 452 AM EST TUE DEC 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 533 AM EST TUE DEC 2 2008 NYZ012-019>021-085-021200- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 533 AM EST TUE DEC 2 2008 ...LAKE EFFECT SNOW ACROSS SKI COUNTRY FOR THE MORNING COMMUTE... A BROAD AREA OF LAKE EFFECT SNOW WILL CONTINUE THROUGH THE EARLY MORNING HOURS ACROSS THE SKI COUNTRY OF THE BOSTON HILLS AND WESTERN SOUTHERN TIER. THE MOST PERSISTENT SNOW THROUGH 700 AM WILL BE FOUND FROM DUNKIRK AND FREDONIA INLAND TO CASSADAGA... GOWANDA...SPRINGVILLE...ELLICOTTVILLE...ARCADE...WARSAW...AND FILLMORE. SNOWFALL RATES OF UP TO AN INCH PER HOUR ARE LIKELY IN THE HEAVIEST BANDS. THIS WILL REDUCE VISIBILITY TO A QUARTER MILE OR LESS AND KEEP ROADS SNOW COVERED AND SLIPPERY FOR THE MORNING COMMUTE. MOTORISTS SHOULD USE CAUTION AND ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. SOME MAJOR HIGHWAYS IMPACTED BY SNOW THIS MORNING INCLUDE THE NEW YORK STATE THRUWAY BETWEEN SILVER CREEK AND WESTFIELD...ROUTE 219 SOUTH OF ORCHARD PARK...ROUTE 400 AND ROUTE 16 SOUTH OF EAST AURORA...AND INTERSTATE 86 BETWEEN THE PENNSYLVANIA STATE LINE AND ANGELICA. HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 626 AM EST TUE DEC 2 2008 NYZ007-021300- JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 626 AM EST TUE DEC 2 2008 ...LAKE SNOW APPROACHING WATERTOWN... AT 620 AM...A TEN MILE WIDE BAND OF LAKE EFFECT SNOW EXTENDED FROM SACKETTS HARBOR AND DEXTER...NORTHEAST JUST NORTH OF THE CITY OF WATERTOWN...TO EVANS MILLS AND PHILADELPHIA AND ON GOUVERNEUR. THIS BAND WAS DRIFTING SOUTH AND WILL AFFECT WATERTOWN AND FORT DRUM BY 7 AM. SNOW WAS FALLING HEAVILY NEAR THE CENTER OF THE BAND...WITH RATES OF UP TO AN INCH PER HOUR. MOTORISTS SHOULD EXERCISE CAUTION AND BE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS. MAIN HIGHWAYS AFFECTED THROUGH 8 AM WILL INCLUDE I-81 NORTH OF ADAMS...ROUTES 11 AND 3 NORTH AND EAST FROM WATERTOWN. THE SNOWBAND SHOULD SETTLE TO THE SOUTH OF THE WATERTOWN AREA AFTER 9 AM. SFM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 704 AM EST TUE DEC 2 2008 NYZ012-019-020-085-021330- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 704 AM EST TUE DEC 2 2008 ...LAKE SNOWS ACROSS SKI COUNTRY FOR THE MORNING COMMUTE... A LARGE AREA OF LAKE EFFECT SNOW WILL CONTINUE ACROSS SKI COUNTRY AND PORTIONS OF THE WESTERN SOUTHERN TIER. THE MOST PERSISTENT SNOW THROUGH 830 AM WILL BE FOUND FROM WESTFIELD TO DUNKIRK... FREDONIA...CASADAGA...GOWANDA...SPRINGVILLE...CHAFEE...ARCADE... AND WARSAW. SNOWFALL RATES OF UP TO AN INCH PER HOUR ARE LIKELY IN THE HEAVIEST BANDS. THIS WILL REDUCE VISIBILITY TO A QUARTER MILE OR LESS AND KEEP ROADS SNOW COVERED AND SLIPPERY FOR THE MORNING COMMUTE. MOTORISTS SHOULD USE CAUTION AND ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. SOME MAJOR HIGHWAYS IMPACTED BY SNOW THIS MORNING INCLUDE THE NEW YORK STATE THRUWAY BETWEEN SILVER CREEK AND WESTFIELD...ROUTE 219 SOUTH OF ORCHARD PARK...ROUTE 400 AND ROUTE 16 SOUTH OF EAST AURORA...AND INTERSTATE 86 BETWEEN THE PENNSYLVANIA STATE LINE AND ANGELICA. HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 848 AM EST TUE DEC 2 2008 NYZ006>008-021545- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 848 AM EST TUE DEC 2 2008 ...LAKE SNOWS CONTINUE EAST OF LAKE ONTARIO... AT 845 AM THIS MORNING A BAND OF LAKE EFFECT SNOW FROM LAKE ONTARIO CROSSED ACROSS THE REGION WITH LOCALIZED HEAVY SNOW AND REDUCED VISIBILITIES. THIS BAND OF SNOW IS CURRENTLY LOCATED FROM NEAR CHAUMONT BAY SOUTHWARD TO SELKIRK BEACH AND INLAND ACROSS WATERTOWN...SANDY CREEK...WORTH...DEFERIET...NATURAL BRIDGE AND CROGHAN. AS THE MORNING PROGRESSES THIS BAND WILL SLOWLY SHIFT SOUTHWARD INTO NORTHERN OSWEGO COUNTY AND SOUTHERN LEWIS COUNTY. MOTORISTS SHOULD USE CAUTION AND ALLOW PLENTY OF EXTRA TIME TO REACH THEIR DESTINATION. SOME MAJOR HIGHWAYS IMPACTED BY SNOW THIS MORNING INCLUDE INTERSTATE 81 FROM NEAR EXIT 49 SOUTHWARD TO JUST SOUTH OF PULASKI...ROUTE 3 AND US ROUTE 177. WITHIN THE HEAVIEST PORTION OF THIS BAND VISIBILITIES WILL DROP TO A QUARTER OF A MILE OR LESS. SNOWFALL RATES WILL BE UP TO 1.5 INCHES PER HOUR THROUGH THE MORNING HOURS. THE SNOW BAND SHOULD SLIDE TO THE SOUTH OF THE WATERTOWN AREA BY 10 AM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 907 AM EST TUE DEC 2 2008 NYZ010>012-019-020-085-021715- NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- SOUTHERN ERIE- INCLUDING THE CITIES OF...BUFFALO...BATAVIA...WARSAW... JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE 907 AM EST TUE DEC 2 2008 ...LAKE EFFECT SNOW CONTINUES OFF LAKE ERIE... A BAND OF HEAVY LAKE EFFECT SNOW WILL SLOWLY MOVE NORTH THROUGH THE REST OF THE MORNING. AT MID MORNING THE SNOW BAND WAS ALONG THE LAKE ERIE SHORE FROM NEAR DUNKIRK TO ANGOLA WITH A BROADER REGION OF SNOW ACROSS NORTHERN CHAUTAUQUA AND CATTARAUGUS COUNTIES, THEN INLAND OVER SOUTHER ERIE AND WESTERN WYOMING COUNTIES. THROUGH THE REST OF THE MORNING, THE CORE OF THE HEAVIER SNOW WILL MOVE NORTH AND EXTEND INLAND ALONG A LINE FROM STURGEON POINT TO HAMBURG TO EAST AURORA AND FARTHER INLAND OVER NORTHWEST WYOMING AND SOUTHERN GENESEE COUNTIES. TRAVEL ALONG THE NEW YORK STATE THRUWAY BETWEEN HAMBURG AND SILVER CREEK WILL BE HAMPERED BY THE HEAVY SNOW WHICH MAY REDUCE VISIBILITY TO A QUARTER MILE OR LESS. ROUTES 62, 75 AND 219 WILL ALSO HAVE DIFFICULT DRIVING CONDITIONS ACROSS SOUTHERN ERIE COUNTY AS THE HEAVY SNOW BAND MOVES THROUGH AND DELIVERS SNOWFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR. THE SNOW BAND WILL CONTINUE TO MOVE FARTHER NORTH AND MAY REACH METRO BUFFALO BY EARLY AFTERNOON.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146681, 146682.